Log in
AF Association
16,402 members19,516 posts

THE EFFECTS OF DIFFERENT MEDICATION ON AF.( Baclofen & Gabapentin )

My recent experience of drugs and their effects on my AF has left me wondering about the vagus nerve and its effects. Hitherto I have not thought that it was connected to my AF which seemed unconnected to anything other than stress.

My heart was damaged by radiotherapy to my shoulder 30 years ago. I have fibrosis in my left atrium. I had an ablation over 3 years ago and now have mild episodes of AF ( stopped by 100 flecainide pip ) maybe weekly.

Now I have developed spasticity in my left leg and hand which is diagnosed as demyelinating disease, possibly MS. ( MS is rare starting after 50 years of age & I'm 73 )

I was prescribed BACLOFEN. This is a muscle relaxant which works on the central nervous system. Maintenance dose is 6x10 mg daily. I worked up to 4x10 and had to cut back and then stop taking them as I was having daily episodes of AF. They did nothing to help my mobility either. The accompanying leaflet stated that 1 in 10 may have reduced heart function.

I was then prescribed GABAPENTIN. It is used to treat epilepsy and neuropathic pain. (I have no epilepy and no pain) I am to take 3x300 daily. The accompanying leaflet states that 1 in 100 may experience a racing heartbeat. In the 6 weeks since starting to take this I have had no AF whatsoever. It hasn't affected me in any other way except for one thing. I have put on 7lbs whilst eating carefully. I found this confusing then I received a copy of the Neurologist's letter sent to my GP. It stated GABAPENTIN CAN CAUSE WEIGHT GAIN.

I know that Gabapentin is used often by GPs for pain relief. Is my experience of it with regard to AF unusual? Is it calming my vagus nerve?

6 Replies
oldestnewest

How interesting ! Will read any responses with interest.I hope you feel better soon and continue to be AF free xx

1 like
Reply

My experience with Flecanide was limited to the trial before my first ablation (didn't help at all but made me tired) and a few PIP efforts 18 months later when AF reappeared, though much milder. It definitely helped that time, but after another ablation, no need again...until now. AF has returned, so we'll see what happens at my appt in January. Your history is so complicated, only an electrocardioligist and your other specialists should and could really figure it out. But personally, I try to use the most minimum of drug intervention possible, because of the inevitable problematic side effects. Best wishes with your journey. We are the same age, and it's no fun adjusting constantly to new limitations or efforts to stave off the symptoms that cause them. AF, however, is kind of in a class of it's own when it comes to how it behaves with each individual, what brings it on, and what works to alleviate it. One thing that is known, however, is that it is progressive with age, so if yours has calmed down, kudos to you! Some people can't actually feel theirs, though, so worth checking out if its symptoms are present.

1 like
Reply

I'm sorry to hear you have another issue on top of what you already cope with. In olden days (!) I retired 15 years ago, we used flecainide for neuropathic pain in palliative care as gabapentin is used now. It's just an observation but may have some bearing on the reduction in your episodes if it also alters nerves responses.

Reply

How interesting! Thank you.

I'm afraid that advancing years bring unwanted disability. I am lucky not to be affected by things like arthritis, high blood pressure etc

1 like
Reply

I take gabapentin, unfortunately for pain, and was advised to increase it a few months ago to about 12 l00 mg a day but it didn't stop my AF which I was having about fifty per cent of the time. It also did not help with the pain so I have reduced to 3 l00 mg a day.

Reply

I am having to come off gabapentin. My weight has increased despite me trying to diet. It's so interesting that it hasn't stopped your AF.

Reply

You may also like...